Post-drug syndromes
Stopped a medicine, but the symptoms stayed? That has a name. A post-drug syndrome continues, or first appears, after a medicine is stopped, and it can last for months or years.
Medicines where regulators describe lasting effects
These are examples, not a full list. If yours is missing, we still want to hear from you.
- EMA, 2018
Fluoroquinolone antibiotics
Antibiotics such as ciprofloxacin and levofloxacin.
In 2018 the EU medicines regulator found that these antibiotics can, very rarely, cause disabling side effects that last a long time and may be permanent. They mainly affect tendons, muscles, joints and nerves.
- FDA, 2020
Benzodiazepines
Medicines for anxiety and sleep, such as diazepam and alprazolam.
In 2020 the US medicines regulator strengthened its warning. After stopping, some people have withdrawal symptoms that last from weeks up to 12 months. Stopping suddenly can be dangerous.
- MHRA, 2021
Steroid creams
Topical corticosteroids for eczema and other skin conditions.
In 2021 the UK medicines regulator described skin reactions that can begin days or weeks after long-term use is stopped: redness, burning, stinging and itching.
- FDA, 2013
Mefloquine
A medicine to prevent and treat malaria.
In 2013 the US medicines regulator warned that dizziness, loss of balance and ringing in the ears can last for months or years after the medicine is stopped, or be permanent.
- FDA prescribing information
Metoclopramide
A medicine for nausea and slow stomach emptying.
It can cause tardive dyskinesia: movements of the face and body that a person cannot control. The US prescribing information says this is often irreversible. The same condition is known from antipsychotic medicines.
- EMA, 2025
GLP-1 medicines
Medicines for diabetes and weight loss, such as semaglutide (Ozempic, Wegovy).
These medicines are newer and less is known. In 2025 the EU medicines regulator listed NAION, an eye condition that can cause loss of vision, as a very rare side effect of semaglutide. Slow stomach emptying usually improves after stopping, but some patients report that it did not. This has not been studied well yet.
Do not stop a prescribed medicine suddenly. Talk to the person who prescribed it first.
What is a post-drug syndrome?
- Most side effects stop when the medicine is stopped. A post-drug syndrome does not.
- Symptoms can continue after the last dose, or first appear then.
- They often affect several parts of the body at once, such as nerves, hormones, sexual function, mood and cognition.
- Many doctors have not yet met these conditions, so getting a diagnosis can take time.
The term
A post-drug syndrome continues, or first appears, after a medicine is stopped, and it can last for months or years. ‘Post-drug syndrome’ is the umbrella term SIDEfxHUB uses for conditions such as PSSD, PFS and PAS; it is not an established diagnosis.
In MedDRA, the dictionary that regulators and companies use to code reports of side effects, PSSD has the term ‘Post-SSRI sexual dysfunction’ (10086208) and PFS has ‘Post 5-alpha-reductase inhibitor syndrome’ (10082430). There is no term for PAS yet. These terms are for reports of side effects, not diagnoses: none of the three conditions has a code of its own in ICD-11, the WHO’s classification used to record diseases.
Tell us what happened to you
Right now we focus mainly on PFS, PSSD and PAS. Over time we want to stand with more patient groups. If a different medicine has affected you, we would like to hear from you.
Medicines on record
The medicines in our label table, each with a page on what its official texts say.
- Sertraline
- Citalopram
- Escitalopram
- Fluoxetine
- Paroxetine
- Fluvoxamine
- Venlafaxine
- Duloxetine
- Desvenlafaxine
- Milnacipran
- Finasteride
- Dutasteride
- Isotretinoin
Label wording by medicine and country: what the official product information says
640+ people have joined the registry.
Join them, then report your side effects.
Free. Sign up takes 2 minutes.